Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 421, NWS Rapid City, SD

August 11, 2013Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2013, 5:21 PM MDT for Fall River County, South Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2013, 5:21 PM MDT (23:21 UTC)
Expired
Aug 11, 2013, 6:30 PM MDT
In force
69 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:15 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 11, 5:15 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SUN AUG 11 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 319 PM MDT SUN AUG 11 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN PORTIONS OF
THE CWA...ESPECIALLY OVER THE BLACK HILLS AND HIGHER TERRAIN OF
NORTHEASTERN WY. INSTABILITY WILL BE HIGHEST FROM THE BLACK HILLS
AREA ACROSS FAR SOUTHERN SD...WITH CAPE VALUES PROGGED FROM 1000
TO 2000 J/KG LATE THIS AFTERNOON. SHEAR APPEARS TO BE RELATIVELY
WEAK...BUT A FEW STRONGER STORMS CERTAINLY LOOK POSSIBLE IN THIS
ENVIRONMENT. A SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE FROM
NORTHEASTERN WY THROUGH THE BLACK HILLS AND ACROSS SOUTHWESTERN SD
THROUGH THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM ANY SEVERE STORMS.

MONDAY WILL SEE SIMILAR CONDITIONS...WITH THE BEST CHANCES FOR
STORMS OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA DURING THE
AFTERNOON AND EVENING. THERE IS STILL A THREAT FOR ISOLATED STRONG
TO SEVERE STORMS ACROSS MUCH OF THE AREA AS MOISTURE AND
INSTABILITY REMAIN...THOUGH POSSIBLY NOT AS UNSTABLE AS TODAY IN
MOST AREAS.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 319 PM MDT SUN AUG 11 2013

MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM
NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. ALTHOUGH A
BRIEF REMOVAL OF THE PERSISTENT EASTERN NOAM UPPER TROUGH WILL
SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE FLOW. NE PAC MEAN
TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES IN THE
FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF
NEXT WEEKEND. BEFOREHAND...A LINGERING STALL BAROCLINIC ZONE WILL
PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. MEAN
ENSEMBLES AS WELL AS THE ECMWF ARE SUPPORTING A REMOVAL OF THE
HIGH LATITUDE BLOCKING RIDGE WITH MORE PROGRESSIVE TENDENCIES TO
THE FLOW OVER WESTERN CANADA TOWARD THE END OF THE WEEK.
HOWEVER...ECMWF AND GFS DETERMINISTIC RUNS CONTINUE TO SUPPORT
ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE PRONOUNCED
THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE HEIGHT
TENDENCIES OVER SE CANADA ONCE AGAIN EARLY NEXT WEEK. IF
SUFFICIENT LL MOISTURE REMAINS /HINTED AT IN ECMWF PROGS/...AN
ACTIVE PATTERN COULD CERTAINLY RETURN TO THE REGION...ESP IF
DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN AND THE WESTERN CONUS
RIDGE ENDS UP FLATTER. THIS WILL HINGE ON THE DEGREE OF EASTERN
PAC TROUGHING.

RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY
FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING.
DID ADD A LOW CHANCE FOR SHRA/TS SUN WITH AN EXPECTED TROUGH. TEMPS
WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A WARMING
TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 514 PM MDT SUN AUG 11 2013

ISOLATED/SCATTERED TSRA WILL BRING LOCAL IFR CIGS/VSBYS TO THE
AREA TONIGHT...BUT ESPECIALLY THIS EVENING. LOCAL BR/FG MAY
DEVELOP TONIGHT. CONDITIONS WILL IMPROVE MONDAY MORNING...BUT
TSRA WITH LOCAL IFR CIGS/VSBYS WILL REDEVELOP LATER MONDAY
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 11, 6:50 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT SUN AUG 11 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
650 AM MDT (750 AM CDT) SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING
AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE
FORECAST AREA TONIGHT...AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES
THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS
AREA...AND SOUTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND
GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. STRONGER STORMS COULD
ALSO PRODUCE HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 11, 4:09 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 ENE DOWNTOWN CUSTER   43.79N 103.51W
08/11/2013  E2.00 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 11, 4:18 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 S DEADWOOD            44.26N 103.73W
08/11/2013  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 11, 4:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             5 S DOWNTOWN CUSTER     43.69N 103.60W
08/11/2013  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

            PLOWS SENT OUT TO REMOVE HAIL COVERING HIGHWAY 385 FROM 2
            MILES SOUTH AND NORTH OF CUSTER COUNTY SHOP

&&

UNR
Local storm report, Aug 11, 4:40 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 E CHEYENNE CROSSING   44.30N 103.82W
08/11/2013  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 11, 4:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NE DOWNTOWN CUSTER    43.82N 103.53W
08/11/2013  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 11, 5:13 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 S PRINGLE             43.55N 103.59W
08/11/2013  E1.75 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:28 PM MDTSpecial Weather StatementUNRHarding62 min
Aug 10, 8:42 PM MDTSevere Thunderstorm WarningUNRHarding63 min
Aug 10, 9:39 PM MDTSevere Thunderstorm WarningUNRHarding66 min
Aug 10, 10:08 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade67 min
Aug 10, 11:44 PM MDTSpecial Weather StatementUNRMeade61 min
Aug 11, 12:49 AM MDTSpecial Weather StatementUNRHaakon56 min
Aug 11, 12:11 PM MDTSpecial Weather StatementUNRCuster34 min
Aug 11, 12:35 PM MDTSpecial Weather StatementUNRCuster25 min
Aug 11, 12:49 PM MDTSpecial Weather StatementUNRLawrence26 min
Aug 11, 12:54 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington66 min
Aug 11, 1:26 PM MDTSevere Thunderstorm WarningUNRPennington64 min
Aug 11, 1:36 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade54 min
Aug 11, 2:01 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington59 min
Aug 11, 2:16 PM MDTAreal Flood AdvisoryUNRLawrence, Meade6 hr
Aug 11, 2:32 PM MDTTornado WarningUNRCuster, Pennington43 min
Aug 11, 2:48 PM MDTSevere Thunderstorm WarningUNRLawrence57 min
Aug 11, 2:52 PM MDTAreal Flood AdvisoryUNRPennington6 hr
Aug 11, 2:57 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Aug 11, 3:11 PM MDTTornado WarningUNRCuster49 min
Aug 11, 3:45 PM MDTSevere Thunderstorm WarningUNRCuster75 min
Aug 11, 4:58 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River77 min
Aug 11, 5:28 PM MDTAreal Flood AdvisoryUNRFall River6 hr
Aug 10, 7:19 PM MDTSpecial Weather StatementUNRCampbell56 min
Aug 11, 5:26 PM MDTSevere Thunderstorm WarningUNRCrook64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.